Antidepressants can cause bruises on the skin, but this is a very rare side effect.
Bruises are blue or purple areas of skin that may feel sensitive to the touch. They appear when blood pools or gets “trapped” under the skin.
Physical harm isn’t the only cause of bruising. It can also result from certain disorders, nutrient deficiencies, or medications. In rare cases, antidepressants can cause your skin to bruise more easily.
Antidepressant-induced bruises are often harmless and may stop appearing after your body adjusts to your prescription. If they become worse or more frequent, you may want to consider speaking with a doctor about other possible causes.
Mental health professionals commonly prescribe antidepressants to treat depression and other mood disorders. While there are many benefits to taking these medications, there are also certain risks and side effects.
Selective serotonin reuptake inhibitors (SSRIs) and serotonin noradrenaline reuptake inhibitors (SNRIs) are common types of medication for treating depression.
SSRIs and SNRIs work by preventing serotonin (or serotonin and norepinephrine) from being absorbed back into your brain’s nerve cells after they’re released. This helps ease symptoms of depression and other mood disorders, as well as helps prevent depressive episodes from happening.
While SSRI and SNRI medications can be highly effective in treating depression, they can cause a variety of side effects, including headaches, sleep problems, and changes in appetite.
These antidepressant drugs can also cause less common side effects, such as confusion, hallucinations, physical stiffness, and easy bruising.
So how does antidepressant-related bruising happen?
This may affect your blood’s ability to properly clot, causing blood to pool under the skin and form a bruise.
SSRI and SNRI antidepressants may also cause (or worsen) inflammation and increase your risk of bleeding, which can also lead to easy bruising.
While there’s a risk of bruising from any SSRI and SNRI drug, there are certain medications that may increase your odds. Antidepressants that could cause this uncommon side effect include:
- citalopram (Celexa)
- fluoxetine (Prozac)
- paroxetine (Paxil)
- sertraline (Zoloft)
- venlafaxine (Effexor)
If bruising or other blood issues are a concern,
If you notice unexplained bruises, it’s worth checking with a medical professional to find out what’s causing them. In many cases, you can wait and let the bruises heal on their own, but other times, easy bruising can indicate a medical issue.
It’s advisable to talk with a medical professional if:
- your bruises are becoming larger, more frequent, or more painful
- it looks like blood is pooling or that there’s continuous bleeding underneath your skin
- you bruise more easily than you used to
- a bruise isn’t healing or is taking a long time to heal
- you experience other symptoms, like fever, changes in skin color, a drop in your energy levels, or nausea
It’s can be typical to experience side effects when taking antidepressants, especially if you’re using them for the first time, have switched types, or have made other lifestyle or health changes that may affect your medications.
Many times, you can opt to simply wait for mild or minor side effects to clear up, letting them pass as your body adjusts to your prescription. But if your symptoms persist or get worse, you may want to consider taking action.
However, before you make any changes, it’s important to talk with a medical professional. Abruptly stopping an antidepressant can lead to severe withdrawal effects.
Medical professionals can work with you to see if there might be another cause behind your symptoms and discuss alternative treatments. They may also recommend adjusting your dosage or changing your prescription.
Being concerned when bruises suddenly pop up out of nowhere can be a typical response. If you’re experiencing easy bruising, it may be a result of many factors, such as a recent injury, a vitamin deficiency, a bleeding condition, or your antidepressant medication.
While bruising is not a common side effect of antidepressants, it can happen — particularly when taking SSRI or SNRI medications.
If you’re experiencing bruising and think that your antidepressant may be to blame, you may want to consider speaking with a medical professional. They can find out what’s causing your symptoms and offer recommendations for support or other treatments.